On subgaussian random variables

Gilles Pisier – GJM, Volume 1, Issue 2 (2016), 59-78.

This is a review on subgaussian sequences of random variables, prepared for the Mediterranean Institute for the Mathematical Sciences (MIMS). We first describe the main examples of such sequences. Then we focus on examples coming from the harmonic analysis of Fourier series and we describe the connection of subgaussian sequences of characters on the unidimensional torus (or any compact Abelian group) with Sidon sets. We explain the main combinatorial open problem concerning such subgaussian sequences. We present the answer to the analogous question for subgaussian bounded mean oscillation (BMO) sequences on the unit circle. Lastly, we describe several very recent results that provide a generalization of the preceding ones when the trigonometric system (or its analogue on a compact Abelian group)is replaced by an arbitrary orthonormal system bounded in L_\infty .

Milestones:

Received: July 2016
Published online: January 2017

Authors:

Gilles Pisier
Texas A&M and UPMC-Paris VI

Download:

Print Version